Advertisement

Drug Hypersensitivity Reactions

  • Andrea SzegediEmail author
  • Eva Remenyik

Abstract

Adverse reactions caused by drugs can be divided into two main groups, type A and type B reactions. Type A reactions represent nearly 80 %–85 % of these side effects and are caused by predictable pharmacological actions of the drug, while type B reactions develop on the basis of individual predisposition (idiosyncratic reactions, immune-mediated and nonimmune-mediated hypersensitivity reactions) and account for 15 %–20 % of adverse effects. The skin is the organ most commonly, but not exclusively, affected in drug hypersensitivity reactions both in the immune-mediated (allergic) and in the nonimmune-mediated (pseudoallergic) forms; these reactions are observed in 2 %–3 % of hospitalised patients. Immune-mediated drug hypersensitivity reactions comprise a heterogeneous group of diseases which can be classified according to Gell and Coombs (antibody-mediated drug hypersensitivity reactions: type I, IgE; type II and III, IgG; and type IV, T cell mediated). After better understanding of T-cell functions and discovery of subgroups, the late type IV reaction has been further subdivided in the revised form of Gell and Coombs classification (type IVa, T helper 1; type IVb, T helper 2; type IVc, T cytotoxic mediated and type IVd). Nonimmune-mediated hypersensitivity reactions are the so-called pseudoallergic reactions, which usually imitate IgE-mediated reactions with wheal and oedema formation, but sometimes anaphylaxis can also develop. These pseudoallergic reactions tend to arise less rapidly than true IgE-mediated allergies, they require higher doses of the drugs and neither IgE nor T-cell reactions can be demonstrated later. Non-specific histamine release, arachidonic acid pathway activation, bradykinin pathway alteration and complement activation can be detected in the background. Nonsteroidal anti-inflammatory drugs (NSAIDs), plasma expanders and radiocontrast media are the most common causes of pseudoallergic reactions.

Keywords

Urticaria Anaphylaxis Toxic epidermal necrolysis 

Abbreviations

AGEP

Acute generalised exanthematous pustulosis

DiHS

Drug-induced hypersensitivity syndrome

DRESS

Drug reaction with eosinophilia and systemic symptoms

HSS

Hypersensitivity syndrome

LTT

Lymphoblast transformation test

MDE

Maculopapular drug eruption

NSAIDs

Nonsteroidal anti-inflammatory drugs

SJS

Stevens-Johnson syndrome

SSSS

Staphylococcus scalded skin syndrome

TEN

Toxic epidermal necrolysis

Reference

  1. Kardaun SH, Sidoroff A, Valeyrie-Allanore, Halevy S, Davidovici BB, Mockenhaupt M, Roujeau JC. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist? Br J Dermatol. 2007;156(3):609–11.CrossRefGoogle Scholar

Further Reading

  1. Bachot N, Revuz J, Roujeau JC. Intravenous immunoglobulin treatment for Stevens-Johnson syndrome and toxic epidermal necrolysis. A prospective noncomparative study showing no benefit on mortality or progression. Arch Dermatol. 2003;139:33–6.CrossRefGoogle Scholar
  2. Bastuji-Garin S, Fouchard N, Bertocchi M, Roujeau JC, Revuz J, Wolkenstein P. SCORTEN: a severity-of-illness score for toxic epidermal necrolysis. J Invest Dermatol. 2000;115:149–53.CrossRefGoogle Scholar
  3. Harr T, French LE. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet J Rare Dis. 2010;5:39.CrossRefGoogle Scholar
  4. Kardaun SH, Jonkman MF. Dexamethasone pulse therapy for Stevens-Johnson syndrome/toxic epidermal necrolysis. Acta Derm Venereol. 2007;87:144–8.CrossRefGoogle Scholar
  5. Mockenhaupt M. Severe drug-induced skin reactions: clinical pattern, diagnostics and therapy. J Dtsch Dermatol Ges. 2009;7(2):142–60.PubMedGoogle Scholar
  6. Pichler WJ, editor. Drug hypersensitivity. Basel: Karger; 2007.Google Scholar
  7. Riedl MA, Casillas AM. Adverse drug reactions: types and treatment options. Am Fam Physician. 2003;68(9):​1781–90.PubMedGoogle Scholar
  8. Roujeau JC. Clinical heterogeneity of drug hypersensitivity. Toxicology. 2005;209(2):123–9.CrossRefGoogle Scholar
  9. Schneck J, Fagot JP, Sekula P, Sassolas B, Roujeau JC, Mochenhaupt M. Effects of treatment on the mortality of Stevens-Johnson syndrome and toxic epidermal necrolysis: a retrospective study on patients included in the prospective EuroSCAR study. J Am Acad Dermatol. 2008;58(1):33–40.CrossRefGoogle Scholar
  10. Sidoroff A, Halevy S, Bouwes Bavinck JN, Vaillant L, Roujeau JC. Acute generalized exanthematous pustulosis (AGEP) – a clinical reaction pattern. J Cutan Pathol. 2001;28:113–9.CrossRefGoogle Scholar
  11. Verma R, Vasudevan B, Pragasam V. Severe cutaneous adverse drug reactions. Med J Armed Forces India. 2013;69(4):375–83.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Department of Dermatological AllergologyUniversity of DebrecenDebrecenHungary
  2. 2.Department of DermatologyUniversity of DebrecenDebrecenHungary

Personalised recommendations